Oklahoma, 2020Damaging Winds in Oklahoma, May 24, 2020
May 24, 2020 · NWS OUN · 3 events in 3 counties and zones
Multiple lines of storms produced strong winds with isolated severe wind gusts across western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple lines of storms produced strong winds with isolated severe wind gusts across western Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 6:02 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 24, 6:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
702 PM CDT Sun May 24 2020
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 250 PM CDT Sun May 24 2020
It's become quite unstable across OK and portions of north TX this
afternoon ahead of a mid level shortwave/MCV over central TX. As a
result, an area of moist convection is starting to blossom near the
Red River. Expect this trend to continue into the early evening
hours with widely scattered storms extending from perhaps as far
west as Wichita Falls, east to Atoka. Some hail up to the size of
golf balls and severe wind gusts could accompany the stronger storms
here but do not expect much organization with weak deep layer
shear/effective bulk shear present.
The main concern for the short term forecast period will occur later
this afternoon into tonight across western OK/N TX as a similar
scenario to last night unfolds. Expect even more convection to
develop along a dryline and stalling cold front by late this
afternoon over the panhandles, and then propagate eastward into our
western zones. Very large hail will be the initial threat over the
extreme west, with bowing segments and wind damage then possibly
moving further east overnight. It appears most solutions, again,
want to dissipate this line a bit too early especially with more mid
to upper lift moving out of west TX tonight combined with LLJ
moisture transport so will keep some categorical PoPs in the
forecast through 12Z Mon from southern OKC metro into the Red River.
After the overnight convection wanes tomorrow morning, some
redevelopment may occur over the northern and eastern halves of OK
ahead of the convectively enhanced mid to upper vort max. A break in
precipitation may occur during the day for most of the area before
the final, main upper trough axis and cold front again result in
redevelopment shifting southward throughout the evening. By this
time instability for most of the FA will be on a downtrend so do not
expect giant hail producers, but increasing deep layer shear and
some localized pockets of heating across SE OK/near Red River could
result in a few severe storms by Mon afternoon/eve.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 250 PM CDT Sun May 24 2020
By Monday night into Tuesday the upper trough will begin closing
off, with an upper low likely centered somewhere along the Red River
by Tuesday morning. Models have been trending towards a further
south and east solution the past couple days, which may tend to
focus the heaviest rainfall totals and flooding threat across
southern and eastern portions of the area by Tuesday afternoon (or
potentially even south of our area altogether). However, there is
still a lot of uncertainty remaining regarding the details on how
this system will evolve and exactly where the axis of highest
precipitation totals will set up.
For now, have maintained a chance for daily showers and
thunderstorms for much of the area through the period as the low
slowly meanders over the region. As we get towards the end of the
week into next weekend the tendency should be for less widespread
shower and thunderstorm activity as the low weakens and drifts away
from the area. Severe weather potential appears fairly low through
the period as instability and shear remain low. Clouds and rain
should keep temperatures cool with highs mostly in the 70s and lows
in the 60s.
&&
.AVIATION...
(00Z TAFS)
Issued at 659 PM CDT Sun May 24 2020
Scattered thunderstorms are expected into western Oklahoma and
adjacent parts of northern Texas this evening moving into central
Oklahoma overnight. Ceilings will pass through MVFR and to IFR
Monday morning in many areas where rain and some thunderstorms
will continue through the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 64 73 60 72 / 70 70 50 50
Hobart OK 62 73 57 72 / 80 50 50 40
Wichita Falls TX 64 75 61 72 / 80 60 70 50
Gage OK 59 69 53 74 / 80 40 30 30
Ponca City OK 65 74 60 74 / 40 80 60 50
Durant OK 65 76 63 75 / 40 50 80 80
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...03
LONG TERM....08
AVIATION...09
Hazardous weather outlook, May 24, 10:17 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1117 AM CDT Sun May 24 2020
OKZ004>048-050>052-TXZ083>090-251630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1117 AM CDT Sun May 24 2020
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
There is a Slight Risk of severe thunderstorms, mainly this
evening and tonight across western and portions of central and
northern Oklahoma as well as western north Texas.
A few thunderstorms will be possible across southern and eastern
Oklahoma through the afternoon. These storms will have a risk for
isolated large hail and damaging wind gusts.
By late this afternoon, scattered thunderstorms are expected to
develop along the dryline across the eastern Texas panhandle.
Instability and wind fields will be favorable for a few of these
storms to become severe. This activity is expected to develop
quickly into a line or line segments as they move into western
Oklahoma and western north Texas this evening with a threat of
large hail and damaging wind gusts. Some risk of severe weather
will continue through the evening and into the overnight period as
storms move east across the area.
.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.
.Heavy rain...
Heavy rainfall will be possible tonight as rain and thunderstorms
become widespread across the area. Some isolated flooding will be
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Thunderstorms...
Thunderstorms are expected to continue off and on through
Saturday. The chance of severe weather during this time will be
low.
.Heavy rain...
Heavy rainfall is possible Monday and Tuesday. Heavy rainfall may
lead to flooding.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 24, 6:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
758 PM CDT Sun May 24 2020
OKZ009-014-021-250130-
Roger Mills OK-Beckham OK-Ellis OK-
758 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills...
northwestern Beckham and southwestern Ellis Counties Until 830 PM
CDT...
AT 754 PM CDT, strong thunderstorms were along a line extending from
5 miles northeast of Lipscomb to 5 miles southeast of Wheeler, moving
east at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3639 10000 3642 9972 3542 9968 3541 10000
TIME...MOT...LOC 0054Z 271DEG 28KT 3630 10020 3539 10020
Ware
Special weather statement, May 24, 7:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
815 PM CDT Sun May 24 2020
OKZ004-009-010-250145-
Woodward OK-Harper OK-Ellis OK-
815 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...
southwestern Harper and northwestern Ellis Counties Until 845 PM
CDT...
AT 811 PM CDT, strong thunderstorms were along a line extending from
10 miles southwest of May to 4 miles southeast of Higgins, moving
east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3664 10000 3668 9950 3615 9973 3601 10000
TIME...MOT...LOC 0111Z 264DEG 27KT 3652 9990 3606 9998
Ware
Special weather statement, May 24, 7:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
827 PM CDT Sun May 24 2020
OKZ009-014-021-250200-
Roger Mills OK-Beckham OK-Ellis OK-
827 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR Roger Mills...northwestern
Beckham and southwestern Ellis Counties Until 900 PM CDT...
AT 826 PM CDT, strong thunderstorms were along a line extending from
5 miles northeast of Higgins to 8 miles west of Sweetwater, moving
east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3608 10000 3624 9960 3553 9957 3503 10000
TIME...MOT...LOC 0126Z 253DEG 24KT 3619 9997 3543 10006
Ware
Special weather statement, May 24, 7:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
833 PM CDT Sun May 24 2020
OKZ004-009-010-250200-
Woodward OK-Harper OK-Ellis OK-
833 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...southern
Harper and Ellis Counties Until 900 PM CDT...
AT 829 PM CDT, a funnel cloud was reported near Shattuck, along a
line of thunderstorms extending from 3 miles northwest of May to 4
miles northeast of Higgins, moving east at 30 MPH. However,
organized storm rotation was not detected.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3664 10000 3677 9944 3619 9960 3602 10000
TIME...MOT...LOC 0129Z 261DEG 24KT 3665 9980 3616 9998
Ware
Special weather statement, May 24, 7:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
858 PM CDT Sun May 24 2020
OKZ033-036-TXZ083-084-087-250230-
Harmon OK-Jackson OK-Foard TX-Knox TX-Hardeman TX-
858 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon...southwestern
Jackson...Foard...Knox and Hardeman Counties Until 930 PM CDT...
AT 853 PM CDT, strong thunderstorms were along a line extending from
3 miles northwest of Tell to 6 miles southwest of Swearingen to 8
miles east of Guthrie, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3423 10005 3424 10001 3423 10000 3480 9999
3440 9947 3340 9947 3340 9999 3383 10000
3384 10005
TIME...MOT...LOC 0153Z 255DEG 23KT 3441 10044 3410 10023 3360 10019
WareSpecial weather statement, May 24, 8:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
900 PM CDT Sun May 24 2020
OKZ004-005-009-010-015-250230-
Woodward OK-Dewey OK-Harper OK-Woods OK-Ellis OK-
900 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR Woodward...northwestern Dewey...
Harper...northwestern Woods and central Ellis Counties Until 930 PM
CDT...
AT 856 PM CDT, strong thunderstorms were along a line extending from
11 miles south of Sitka to 4 miles southeast of Arnett, moving east
at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3700 9909 3599 9912 3600 9938 3601 9938
3603 9974 3700 9974
TIME...MOT...LOC 0156Z 267DEG 33KT 3701 9969 3611 9969
WareThunderstorm Wind, Beckham
- When
- May 24, 8:00 PM CST
- Where
- Beckham County, 4.51 mi E of Sayre
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Storm Chaser
- Coordinates
- 35.300, -99.560
An irrigation system was flipped over by an apparent gustnado.
Thunderstorm Wind, Roger Mills
- When
- May 24, 8:45 PM CST
- Where
- Roger Mills County, 9.14 mi N of Angora
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -99.470
Several power lines were downed.
Thunderstorm Wind, Dewey
- When
- May 24, 9:00 PM CST
- Where
- Dewey County, 2.76 mi N of Putnam
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.900, -98.970
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Louisiana, May 24, 20201 death · 2 injured · 1 event
- Flash Flood in Illinois, May 24, 20201 death · 1 event
- Tornado and Flash Flooding in Texas, May 24 to 25, 2020$554,000 · EF1 · 27 events
- Flash Flooding and Debris Flows in Virginia, May 24 to 25, 2020$1.7 million · 55 kt wind · 20 events
- Tornado and Flash Flooding in Nebraska, May 24 to 25, 2020$2.2 million · EF0 · 3 events
- Flash Flooding and Hail in Mississippi, May 24 to 27, 2020$255,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Georgia, May 24, 2020$173,000 · 1.75 in hail · 7 events
- Damaging Winds in Nebraska, May 24, 2020$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Wind in Kentucky, May 24, 2020$75,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 24, 20201.75 in hail · 24 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 2020$200 · 1.25 in hail · 22 events
- Damaging Winds in North Carolina, May 24, 2020$25,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897476, 897478, 897144.